Arkansas, 2012

Flood and Heavy Rain in Arkansas, September 14, 2012

September 14, 2012 · NWS LZK · 2 events in 2 counties and zones

A very slow-moving cold front moved into Arkansas on the 14th, setting off showers and thunderstorms. Some of the rain was locally heavy.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A very slow-moving cold front moved into Arkansas on the 14th, setting off showers and thunderstorms. Some of the rain was locally heavy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Sep 14, 1:33 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Sep 14, 1:33 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
233 PM CDT FRI SEP 14 2012

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
NOT LOOKING AT ANY MAJOR CHANGES TO THE CURRENT FORECAST AS ALL
SHORT TERM MODELS CONTINUE TO ADVERTISE UNSETTLED CONDITIONS THROUGH
THE MAJORITY OF THE PERIOD. FORECAST OVER THE PAST FEW DAYS HAS
LEANED HEAVILY TOWARDS THE ECMWF SOLUTION AND NOT SEEING ANY REASON
TO DIVERGE AT THIS POINT ESPECIALLY SINCE THIS MORNINGS GFS IS NOW
VERY SIMILAR TO WHAT THE EURO HAS BEEN SHOWING ALL ALONG IN SPITE
OF ITS FEEDBACK CONCERNS.

CURRENT SURFACE ANALYSIS PLACES A FRONTAL BOUNDARY ROUGHLY FROM FSM
TO AWM AND MOVING AT A SNAILS PACE TO THE SOUTHEAST WITH WEAK LOW
PRESSURE ANCHORING IT OVER THE FAR WESTERN PART OF THE STATE.
MOISTURE CHANNEL IMAGERY REVEALS A COUPLE FEATURES THAT WILL HAVE TO
BE DEALT WITH OVER THE NEXT COUPLE OF DAYS...MAINLY AN UPPER TROUGH
EXTENDING FROM FAR WEST TEXAS INTO THE CENTRAL PLAINS AND AN UPPER
LOW THAT CONTINUES TO DEVELOP OVER THE TEXAS PANHANDLE.

SIGNIFICANT AND WIDESPREAD RAIN HAS BEEN FALLING OVER THE NORTHWEST
CORNER OF THE STATE FOR SEVERAL HOURS AS UPPER LEVEL ENERGY MOVES
THROUGH THE AFOREMENTIONED TROUGH. OTHERWISE JUST WIDELY SCATTERED
SHOWERS HAVE BEEN POPPING UP OVER THE CWA AS THE FRONT MOVES BUT ALL
MODELS CONTINUE TO POINT TO THIS BOUNDARY BECOMING MORE DIFFUSE WITH
TIME AND THE MAIN PLAYER THIS WEEKEND BECOMING THE AFOREMENTIONED
UPPER LOW.

SEVERAL WEAK UPPER LEVEL DISTURBANCES MOVING THROUGH THE PREVAILING
SOUTHWEST FLOW AND INTERACTING WITH WHATS LEFT OF THE FRONT WILL
KEEP SCATTERED SHOWERS/ISOLATED THUNDERSTORMS IN THE FORECAST
SATURDAY WITH THE BEST CHANCES OVER THE WEST. COME SUNDAY...THE
UPPER TROUGH/UPPER LOW CURRENTLY OVER THE TX PANHANDLE WILL BE
MOVING SLOWLY EAST WITH THE MAIN ENERGY MOVING SOUTHEAST AND ACROSS
CENTRAL TEXAS AND THE CENTRAL GULF COAST. HIGHEST POPS THIS TIME
WILL LIKELY BE OVER THE SOUTH TO ROUND OUT THE WEEKEND.

CAN NOT PULL PRECIPITATION CHANCES ENTIRELY ON MONDAY AS SYSTEM
PULLS AWAY. OVERALL RAINFALL AMOUNTS WILL NOT BE EXCESSIVE WITH MOST
AREAS LIKELY SEEING BETWEEN A HALF INCH AND THREE QUARTERS OF AN
INCH WITH SOME LOCALLY HIGHER AMOUNTS OVER THE WEST. TEMPS LOOK TO
AVERAGE A FEW DEGREES BELOW NORMAL WITH THE EXPECTED CLOUD COVER AND
PRECIP. SEVERE WEATHER IS NOT EXPECTED OR A REAL CONCERN.
&&

.LONG TERM...TUESDAY THROUGH THURSDAY
NOT A LOT OF VALUE CAN BE ADDED TO THE CURRENT FORECAST AS MODELS
REMAIN IN BASICALLY GOOD AGREEMENT DURING THE MEDIUM RANGE. UPPER
PATTERN DOMINATED BY EASTERN CONUS TROUGHING RESULTING IN NORTHWEST
FLOW FOR THE FORECAST AREA. IF ANYTHING...PATTERN BECOMES MORE
AMPLIFIED AS THE PERIOD PROGRESSES.

PERIOD INITIATES WITH A COLD FRONT WORKING ITS WAY SOUTHEAST ACROSS
THE STATE. MOISTURE NOT OVERLY IMPRESSIVE WITH THIS BOUNDARY AND
ONLY CHANCE/SLIGHT CHANCES POPS WARRANTED AND MAINLY EARLY IN THE
DAY. HIGH PRESSURE BUILDS IN QUICKLY BEHIND THE BOUNDARY ALONG WITH
A SHOT OF COOLER AND DRIER AIR COURTESY OF CANADIAN HIGH PRESSURE.

HIGH WILL BE SHUNTED TO THE EAST QUICKLY WITH ANOTHER COLD FRONT
DROPPING DOWN FROM THE NORTH FOR THURSDAY/THURSDAY NIGHT. WILL ONLY
CARRY CHANCE/SLIGHT CHANCE POPS AGAIN AS MAIN IMPACTS FROM THE
BOUNDARY WILL BE FELT BEYOND THE PERIOD. WILL BLEND THE EURO/MEX
NUMBERS FOR TEMPERATURES WHICH END UP AVERAGING A TOUCH BELOW NORMAL.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     62  77  61  76 /  30  30  30  50
CAMDEN AR         67  82  66  82 /  50  30  30  50
HARRISON AR       60  72  61  74 /  60  70  40  50
HOT SPRINGS AR    65  78  64  78 /  50  50  40  50
LITTLE ROCK   AR  65  79  64  78 /  40  40  30  50
MONTICELLO AR     66  84  65  82 /  30  20  30  50
MOUNT IDA AR      65  77  64  78 /  60  60  40  50
MOUNTAIN HOME AR  60  74  60  74 /  50  60  30  50
NEWPORT AR        62  78  62  78 /  30  20  30  50
PINE BLUFF AR     66  82  65  81 /  30  30  30  50
RUSSELLVILLE AR   63  75  63  76 /  60  60  40  50
SEARCY AR         63  78  63  78 /  30  30  30  50
STUTTGART AR      65  81  64  80 /  30  20  30  50
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT / LONG TERM...56
Hazardous weather outlook, Sep 14, 4:00 AM CST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT FRI SEP 14 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-151000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT FRI SEP 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

A COLD FRONT OVER NORTH ARKANSAS WILL DRIFT SLOWLY SOUTHWARD TODAY
AND TONIGHT. SCATTERED AND THUNDERSTORMS WILL BE POSSIBLE...BUT THE
CHANCES OF SEVERE WEATHER WILL BE MINIMAL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE AFOREMENTIONED FRONT IS EXPECTED TO STALL OUT ACROSS THE AREA
OVER THE WEEKEND. SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN IN
THE FORECAST AS AN UPPER LEVEL STORM SYSTEM TRACKS ACROSS THE REGION.

ANOTHER COLD FRONT WILL MOVE THROUGH ARKANSAS MONDAY NIGHT AND
TUESDAY...FOLLOWED BY COOLER AND DRIER AIR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Conway

When
September 14, 4:27 PM CST to 4:43 PM CST
Where
Conway County, 1.14 mi SW of Petit Jean State Park
Reported by
Trained Spotter
Coordinates
35.120, -92.916

Rainfall on Petit Jean Mountain measured 1.20 inches in 16 minutes.

Flood, Pulaski

When
September 14, 4:30 PM CST to 6:30 PM CST
Where
Pulaski County, 0.57 mi WSW of Haig to 0.41 mi W of Crystal Valley
Cause
Heavy Rain
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
34.818, -92.330

Heavy rain caused street flooding in Little Rock and North Little Rock, disrupting the evening rush hour. Numerous car accidents occurred.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400667, 400666.